Equational axioms associated with finite automata for fixed point operations in cartesian categories

Research output: Contribution to journalArticle

1 Citation (Scopus)


The axioms of iteration theories, or iteration categories, capture the equational properties of fixed point operations in several computationally significant categories. Iteration categories may be axiomatized by the Conway identities and identities associated with finite automata. We show that the Conway identities and the identities associated with the members of a subclass of finite automata is complete for iteration categories iff for every finite simple group G there is an automaton Q âsuch that G is a quotient of a group in the monoid M(Q) of the automaton Q. We also prove a stronger result that concerns identities associated with finite automata with a distinguished initial state.

Original languageEnglish
Pages (from-to)54-69
Number of pages16
JournalMathematical Structures in Computer Science
Issue number1
Publication statusPublished - Jan 1 2017


ASJC Scopus subject areas

  • Mathematics (miscellaneous)
  • Computer Science Applications

Cite this